Alert archive / North Carolina / Flash Flood Warnings in 1997
Flash Flood Warning 20, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Jul 24, 1997, 1:32 AM EDT for Cabarrus County, Mecklenburg County, Union County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 1997, 1:32 AM EDT (05:32 UTC)
- Expired
- Jul 24, 1997, 6:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Cabarrus County, NC, Mecklenburg County, NC, Union County, NC
The radar
The Columbia radar (KCAE), 147 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1496 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 240536 FFWGSP NCC025-119-179-241030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 132 AM EDT THU JUL 24 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 600 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CENTRAL NORTH CAROLINA ...CABARRUS COUNTY...MECKLENBURG COUNTY...UNION COUNTY VERY HEAVY RAINFALL ASSOCIATED WITH THE REMAINS OF DANNY IS BEING PUMPED NORTH INTO MECKLENBURG...UNION...AND CABARRUS COUNTIES. THE CHARLOTTE DOUGLAS INTERNATIONAL AIRPORT HAS REPORTED RAINFALL AT A RATE OF 1 INCH PER HOUR DURING THE LAST HOUR. YESTERDAY'S HEAVY RAIN HAS RESULTED IN SATURATED SOIL CONDITIONS OVER ALL OF THE AREA. ADDITIONAL HEAVY RAIN OVER THE NEXT SEVERAL HOURS COULD RESULT IN MAJOR FLASH FLOODING. TROPICAL SYSTEMS USUALLY INTENSIFY AT NIGHT AROUND THE CENTER OF CIRCULATION. WITH THE CENTER OF CIRCULATION CLOSE TO THE WARNED AREA...RAINFALL WILL LIKELY BECOME MORE INTENSE OVERNIGHT..AND LAST LONGER THAN INITIALLY ANTICIPATED. RAINFALL WILL FALL AT A RATE OF 1 TO 2 INCHES PER HOUR FOR SEVERAL MORE HOURS...ENDING BEFORE DAYBREAK. ANOTHER 3 TO 6 INCHES OF RAIN IS POSSIBLE IN THE WARNED AREA. MAJOR FLOODING PROBLEMS COULD DEVELOP. AREA DAMS SHOULD BE MONITORED CLOSELY OVERNIGHT AS THESE STUCTURES HAVE ENDURED HIGH STRESS IN THE LAST 24 HOURS. BRIDGES SHOULD ALSO BE CLOSELY WATCH FOR ANY SIGNS OF WEAKENING. REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED AREAS. USE CAUTION IN AND NEAR ANY SMALL STREAMS AND CREEKS TONIGHT. ANYONE DRIVING ACROSS BRIDGES WHICH ARE UNDER WATER SHOULD BE ADVISED THAT SOMETIMES THE ROADS NEAR THE BRIDGES WASH OUT. IF YOU DRIVE NEAR THE BRIDGES...YOU MAY SINK INTO THE WASHED OUT AREA AND LOSE YOUR VEHICLE. DO NOT RISK YOUR LIFE OR VEHICLE...CHOOSE AN ALTERNATE ROUTE INSTEAD. KAJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:00 PM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 23, 10:00 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 1000 PM EDT WED JUL 23 1997 .COORDINATED WITH CAE AND RAH BY PHONE. CIRCULATION CENTER ON 88D APPEARS TO BE MOVING SOUTH OF THE GSP AREA FROM LAURENS TO UNION COUNTY WITH PSBL SLIGHT S COMPONENT TO EAST MVMNT. HVIEST RAINS SO FAR STAYING JUST SOUTH OF CLT METRO AREA THAT RECEIVED FLOODING EARLIER TODAY. HEAVIEST RAINS SHLD CONTINUE EAST ARND AND SOUTH OF CLT METRO AREA BUT WILL DIMINISH QUICKLY FROM WEST AS CENTER PASSES EAST OF AREAS. MORE STORMS WORKING INTO NE TN IN ASSOCIATION WITH COLD FRNT DROPPING FROM OHIO VALLEY. AM COUNTING ON THESE DIMINISHING AND NOT MAKING IT ACROSS MTNS. COULD GET SOME PATCHY FOG IN OVRNT AS SKIES CLEAR BUT WEST AND NW WINDS SHLD DWNSLP SOME TO HELP HOLD FOG PROBLEMS TO A MINIMUM. NEAL
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:55 PM EDT | Severe Thunderstorm Warning | GSP | Davie | 35 min |
Nearby
Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.